Background Nicorandil has been available in the U.K. since 1994 for the prophylaxis and treatment of angina. Since the first reported case of nicorandil-associated oral ulceration in 1997 complications elsewhere in the gastrointestinal tract have been reported.
Objectives Our case series highlights this serious drug complication.
Methods We reviewed the records of all patients referred to our specialist stoma dermatology clinic who had stoma surgery for diverticular disease and all patients referred with persistent parastomal or perianal ulceration that was not attributable to Crohn’s disease or pyoderma gangrenosum. Patient demographics, nicorandil ingestion, bowel involvement, stoma type, cutaneous ulceration and outcome were recorded.
Results A total of 36 patients had stoma surgery performed as a consequence of diverticular disease. The proportion of patients taking nicorandil (in all cases at a dose of 40 mg or more daily) was one third, higher than expected. There was a higher incidence of enteric fistula formation and bowel perforation among those taking nicorandil, 92% (11/12) and 50% (6/12), respectively, compared with those not on the drug, 0% and 21% (5/24), respectively. In addition, parastomal ulceration was seen more often in those taking nicorandil, 100% (12/12), compared with those not, 8% (2/24). Even without a history of diverticular disease we observed a high incidence of bowel perforation and parastomal and/or perianal ulceration among patients taking nicorandil. In the vast majority of cases ulceration healed upon cessation of nicorandil.
Conclusions For those with diverticular disease taking nicorandil is strongly associated with fistula formation or bowel perforation; as such the risk-benefit equation for nicorandil needs careful consideration given that other nitrates are available.